Vitamin B complex is a type of vitamin supplement that can contain up to eight different types of vitamin B.
According to the Harvard T.H. Chan School of Public Health, these vitamins include B1 (thiamin), B2 (riboflavin), B3 (niacin), B5 (pantothenic acid), B6 (pyridoxine), B7 (biotin), B9 (folate), and B12 (cobalamin). These vitamins play important roles in maintaining your health.
But what happens if you take too much vitamin B complex? Keep reading to find out.
How much B complex is safe to take?
We all need small doses of each vitamin B in order to support different functions throughout your body. The different types of vitamin B have a wide variety of roles that keep you healthy, including:
- Helping different enzymes
- Creating new blood cells
- Aiding in converting food into energy
- Keeping your hair, skin, nails, and brain cells healthy
- Producing neurotransmitters
- Activating other vitamins
But significantly exceeding the recommended dietary allowance of vitamin B complex can cause health problems. The recommended dietary allowance (RDA) for each B vitamin is different, but taking a high-quality vitamin B supplement everyday is unlikely to cause any issues.
You could develop symptoms if you accidentally consume a higher amount of multivitamins, or if you take a high dose supplement for a long time without medical supervision.
B vitamin overdose symptoms
Taking too much of certain types of vitamin B isn’t known to have negative side effects; however, other types can lead to uncomfortable and even dangerous symptoms. The side effects of too much B vitamins can include:
There are no known side effects to taking too much vitamin B6. The RDA for vitamin B1 is 1.1-1.2mg.
Taking too much vitamin B2 can lead to bright yellow urine, but it doesn’t cause health complications. The RDA for vitamin B2 is 1.1-1.3mg. Supplements typically contain much higher amounts than this, but your body is incapable of absorbing too much vitamin B2, and the excess is released through urination.
Overdosing on vitamin B3 can lead to toxicity. According to the MSD Manuals, niacin toxicity can cause:
- Abdominal pain
- Yellow discoloration of the skin and mucous membranes (jaundice)
- Blurred vision
- Nausea and vomiting
- High blood sugar levels
- Skin flushing
- Liver problems
The RDA for vitamin B5 is approximately 5mg. Taking a higher amount is usually considered to be safe. However, extremely high doses of vitamin B5 can lead gastrointestinal symptoms, such as:
- Mild diarrhea
- Abdominal pain
The RDA for vitamin B6 is around 1.3-1.7mg per day. Most supplements contain anywhere between 5 to 500mg of vitamin B6, and it’s not too much to take 100mg of this vitamin. The toxic dose of vitamin B6 is much higher than this, so it’s very uncommon to develop toxicity. According to the Mayo Clinic, signs of vitamin B6 toxicity can include:
- Loss of muscle coordination
- Skin lesions
- Sensitivity to light
- Low pain sensitivity
The RDA for vitamin B9 or folate is 400mcg per day. An upper limit for folate hasn’t been established. However, excessively high levels of vitamin B9 could mask vitamin B12 deficiency signs and anemia.
The RDA for vitamin B12 or cyanocobalamin is approximately 2.4mcg per day. However, much higher doses are safely used to treat B12 deficiencies. But in a case recorded by the journal Clinical Toxicology, prolonged macrodosing of vitamin B12 caused some symptoms, including:
- Heart palpitations
- Facial redness
- Sleep problems
FAQ: Vitamin B overdose
Can B complex cause constipation?
Constipation isn’t a known symptom of vitamin B overdose. However,vitamin B deficiency can cause constipation, which means that a supplement could actually help relieve this symptom.
Can B complex cause diarrhea?
Yes. In some cases, high doses of vitamin B complex can cause diarrhea.
Can B vitamins cause nausea?
Yes. Vitamin B supplements can cause nausea and other signs of gastrointestinal upset.
Can too much vitamin B cause hair loss?
B vitamins aren’t known to cause hair loss.
Can too much vitamin B complex cause heart palpitations?
In rare cases, megadoses of vitamin B12 can cause heart palpitations.
What are some B vitamin supplements side effects?
As mentioned above, most side effects of vitamin B supplements are mild. These include nausea, heartburn, abdominal pain, and mild diarrhea.
What to do if you have B vitamin toxicity
If you suspect that you have a vitamin B complex overdose, you should seek medical attention. Vitamin B toxicity is uncommon, but it’s always better to have a physician assess your symptoms and provide the correct diagnosis and treatment.
You can learn more about many other health topics at STDWatch.com now.
B Vitamins - hsph.harvard.edu
Niacin Toxicity - msdmanuals.com
Vitamin B-6 - mayoclinic.org
Toxicity induced by multiple high doses of vitamin B 12 during pernicious anemia treatment: a case report - pubmed.ncbi.nlm.nih.gov